Blood clots can very dangerous. They are formed in your arms or legs and break off and travel to your heart or lungs. A pulmonary embolism is a blood clot in your lungs. It is a true emergency and requires immediate hospitalization. A pulmonary embolism can kill you if untreated.
Step one - Look over your legs and arms. Do you have:
• A warmer spot in your leg or arm
• Ruddy or red area in the leg or arm in that occurs on only one side
• A new swelling or heavy feeling in your arm or leg
• Pain in your leg (especially when you extend your toes)
If you experience any of these symptoms, do not hesitate. Go to the emergency room immediately.
Step two - Do you also have :
• Difficulty breathing
• Low-grade fever
• Pain in the chest
• Increased effort required to breath
• A rapid heart rate
• A persistent cough (may or may not involve spitting up of blood)
Again, if you experience any of these symptoms, do not hesitate. Go to the emergency room immediately. These are symptoms of a clot in the lungs - pulmonary embolism.
Step three - So, your doctor has told you that you have a blood clot. Take your medications as directed. You will probably be given a blood thinner to treat it. In many cases you health care provider will have you follow this treatment plan:
During Week 1 - you will be given a medication called heparin. Heparin works rapidly. It is injected just under the skin using a very short small gauge needle. Your health care providers will instruct you on how this is done.
Heparin produces an anti-clotting substance in your body work better. This decreases the clotting ability of your blood. Heparin is made from porcine intestines and has been used in the United States since 1916.
Day 1 - you will start taking Coumadin (warfarin) pills by mouth. You will be taking this medication for at least 3 months.
End of Week 1 - you will be discontinuing the heparin.
Your health care provider will be testing your blood often for its ability to clot.
Step four - You must recognize when To Call Your Doctor (Or Visit The Emergency Room) When Taking A Blood Thinner
Blood thinners can save your life. They can also have some serious side effects. The most common side effect is bleeding. If it becomes major, you should go to the doctor or visit the emergency room.
The signs of major bleeding are:
• Urine that is coffee or cola colored, red or dark
• Weakness or dizziness
• Especially heavy menstrual bleeding
• Any injury that does not stop bleeding within 10 minutes
• Coffee colored or red vomit
• Nose bleed that does not stop within 10 minutes
• Gums that bleed excessively
• Unexplained sudden bruises
• Red, black, or tarry bowel movements (they may also be sticky)
• Any severe pain (especially a headache or stomachache)
• Any serious fall - even if you do not believe that you broke any bones